Aa
Aa
A
A
A
Close
Avatar universal

Is the fatigue I'm feeling a side effect of levothyroxine?

Thank G-d within the past month the doctor said my labs were normal; but that I had hypothyroid and deficient in vitamin D. For the last 3 or 4 weeks I have been on 50 MCG of levothyroxine and I have had fatigue around middle of the day. I am a male, in my 40s, always have been skinny and its always been a challenge to eat enough calories. I don't know if the fatigue is from not enough nutrition or a side effect of levothyroxine or the vitamin D deficiency. Anyone going through this or know someone who is and how they are seeking relief from the fatigue?
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Your fatigue is probably due to hypothyroidism. It is one of the hallmark symptoms, though there are many, many others, such as memory problems, dry skin, constipation, feeling cold all the time, depression, joint pain, low libido, and elevated cholesterol. Do you have any of these, or other hypothyroid symptoms? Weight gain is common for many people with hypothyroidism, however skinny people can be hypothyroid too.

When you start taking a thyroid hormone like levothyroxine, your body senses the incoming hormone and slows down its own production, which is why many people do not feel much or any relief of hypothyroid symptoms at small starting doses such as 25mcg, or even 50 mcg. It could be that you just need more levothyroxine.

For us to better give you advice, please post your most recent lab results; ideally this includes the tests Free T3, Free T4, and TSH. Some doctors use other, more outdated lab tests like Total T3 or Free thyroxine index, which are of little value. However, post what you have with reference ranges as they vary from lab to lab. Also, have you been tested for Hashimoto's antibodies? These would show up on your lab results at TgAb and/or TPOAb. Hashimoto's is far and away the most common cause of hypothyroidism in the developed world.

Vitamin D deficiency can contribute to/mimic hypothyroid symptoms, so yes, that will compound the problem. Supplementation is easy enough in the form of gelcaps, drops, or even injections. It's best to consult with your doctor about which of these forms is best for you. What was your vitamin D level at the last testing?

It's also wise to test your levels of B12 and ferritin, as these can also mimic and exacerbate hypothyroid symptoms. Feel free to post any of these test results as well if you want feedback.

Keep in mind that being "in-range" or "normal" is often not enough for these blood tests; most people need to be at least mid-range or better to feel at their best.
Helpful - 0
Avatar universal
Thank you so much for replying to me, I really really appreciate it. So here are my lab results you referred to: TSH was 5.10; T4, total was 9.2; FREE T4 Index (T7) was 2.9; T4, Free was 1.5; T3, Free was 4.4; T3, Total was 123; T3 uptake was 32; Thyroglobulin antibodies <20; Thyroid peroxidase antibodies <10; Testosterone, FREE, BIO and TOTAL, LC/MS/MS Testosterone, Total, LC/MS/MS 335; Testosterone, FREE was 41.7; Testosterone, Bioavailable was 87.5;  Vitamin D, 25-OH, TOTAL was 24; Vitamin D, 25-OH, D3 was 24; Vitamin D, 25-OH, D2 was <4

I don't think I see results for Vitamin B or Hashimoto's, unless I'm not looking in the right place.

Thank you so much again.
Helpful - 0
Avatar universal
We need to see reference ranges for all those tests.  Ranges vary lab to lab, so you have to post range with result.  A good way to do that is:

Test       Result    (Reference Range)

For example:

FT4          1.5           (0.8-1.8)

Thanks.
Helpful - 0
Avatar universal
goolarra is right, we will need to see those reference ranges. The good news is your doctor ordered all of the most important thyroid tests, so we will have a lot of info to work with!
Helpful - 0
Avatar universal
TSH         5.10       (0.40-4.50 mIU/L)

T4 (Thyroxine), TOTAL      9.2       (4.5-12.0 mcg/dL)

FREE T4 INDEX (T7)         2.9      (1.4-3.8)

T4, FREE                1.5               (0.8-1.8 ng/dL)

T3, FREE             4.4           (2.3-4.2 pg/mL)

T3, TOTAL       123     (76-181 ng/dL)

T3 UPTAKE        32     (22-35%)

THYROGLOBULIN ANTIBODIES  <20      (<20 IU/mL)

THYROID PEROXIDASE ANTIBODIES     <10   (<35 IU/mL)

TESTOSTERONE, FREE, BIO AND TOTAL, LC/MS/MS TESTOSTERONE, TOTAL, LC/MS/MS     335        (250-1100 ng/dL)

TESTOSTERONE, FREE      41.7         (46.0- 224.0 pg/mL)

TESTOSTERONE, BIOAVAILABLE      87.5   (110.0-575.0 ng/dL)

VITAMIN D, 25-OH, TOTAL    24      (30-100 ng/mL)

VITAMIN D, 25-OH, D3   24     (ng/mL)

VITAMIN D, 25-OH, D2     <4         (ng/mL)
Helpful - 0
Avatar universal
These labs are before meds, correct?  My comments assume they are.

Remember that I'm not a doctor, just a fellow patient.  I don't know why your doctor put you on levo.  Your FT4 is at 70% of range.  50% is the rule of thumb.  So, it's a little on the high side.  FT3 is above range, clearly high.  Both of those indicate that, if anything, you could be somewhat hypER, not hypo.  TSH is a little high, which we wouldn't expect because your FT3 and FT4 are both high.  

You are very D deficient.  Many people find they have to be well up into the range to feel well.  Testosterone looks like it needs work as well.

Before starting meds, what were your symptoms?
Helpful - 0
Avatar universal
I had the same question you are asking--if my TSH and T3 are high why wouldn't that mean hyPER instead of hyPO. The endocrinologist and cardiologist assured me these numbers show hyPO not hyPER. I even went online to various medical web articles and it confirmed this as well. As this linked article explains http://thyroid.about.com/od/thyroidbasicsthyroid101/a/confusion.htm , "When the thyroid, for whatever reason -- illness, stress, surgery, obstruction, for example -- does not produce enough thyroid hormone, the pituitary detects this reduction in thyroid hormone, and it moves into action. The pituitary then makes MORE TSH, to help trigger the thyroid to produce more thyroid hormone. This is the pituitary's effort to return the system to 'normal' and normalize thyroid function. Therefore, a TSH that is higher than normal suggests a thyroid that is underactive and not doing its job of producing thyroid hormone. So, in general, HIGHER TSH = UNDERACTIVE THYROID / HYPOTHYROIDISM."
Helpful - 0
Avatar universal
But it is very confusing to understand why high numbers = low thyroid. And to answer your previous question, yes the lab results were prior to medication.
Helpful - 0
Avatar universal
Yes, TSH can be confusing because it's counterintuitive.  The higher the TSH, the lower the thyroid function (hypo), and the lower the TSH, the higher the thyroid function (hyper).

However, TSH is fraught with difficulties becasue it's a pituitary hormone and several steps removed from your actual thyroid hormone levels.  Many factors throughout your body and externally can affect TSH.  So, any disturbance can make TSH unreliable.  Most doctors were taught in med school that TSH is the be all and end all in thyroid testing, and even though they run FT3 and FT4, they really only look at TSH.  I think that's what your doctors are doing.  Your TSH is marginally high (indicating hypo), so they proclaim you hypo, even though your FT3 and FT4 do not support that diagnosis.  FT3 and FT4, your actual thyroid hormone levels, are a bit on the high side.  This is an inconsistency, but when there is an inconsistency between TSH and FT3 and FT4, you have to seriously question the TSH.

Think of the pituitary as the thermostat in your house.  When the temp is too low in your house, you turn UP the thermostat to get more heat.  That's what your pituitary does.  When it senses that thyroid hormone levels are too low, it turns UP the TSH to stimulate your thyroid to produce more.  If your thermostat is set at 90º, but the room temp is a perfect 72º, and you feel comfortable, why would you believe your thermostat was working correctly?  The direct measures of the heat in your house, the ambient temp and your comfort level, both say that there might be something wrong with your thermostat or that some outside influence is affecting it.  It's the same with TSH.  

What about your symptoms prior to meds?



  
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.